Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 96, NWS Flagstaff, AZ

August 18, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2018, 1:45 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 1:45 PM MST (20:45 UTC)
Expired
Aug 18, 2018, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 24 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS55 KFGZ 182045
FFWFGZ
AZC007-182345-
/O.NEW.KFGZ.FF.W.0096.180818T2045Z-180818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
145 PM MST SAT AUG 18 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 445 PM MST

* At 144 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Washington Park, Whispering Pines, Water Wheel Burn At Houston Mesa
  Rd-S and Water Wheel Burn At Houston Mesa Rd-N.

Excessive rainfall over the burn scar will result in debris flow 
moving through Ellison Creek. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!

&&

LAT...LON 3436 11113 3432 11119 3434 11128 3434 11131
      3438 11130 3444 11126

$$

MAS
1 follow-up statement
629 
WGUS75 KFGZ 182345
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
445 PM MST SAT AUG 18 2018

AZC007-182354-
/O.EXP.KFGZ.FF.W.0096.000000T0000Z-180818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
445 PM MST SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 445 PM
MST...

Heavy rain has ended in the Ellison Creek watershed and no reports 
of flooding have been received. Flooding is no longer expected to 
pose an immediate threat.

Higher than normal water levels are still likely in Ellison Creek.
Please continue to heed any remaining road closures.

LAT...LON 3436 11113 3432 11119 3434 11128 3434 11131
      3438 11130 3444 11126

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:57 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 9:57 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
957 AM MST Sat Aug 18 2018

.SYNOPSIS...Expect a drying trend into early next week, with only
isolated thunderstorms expected on Sunday and Monday across
northern Arizona. Moisture will increase again starting Tuesday
as high pressure moves to a favorable position over New Mexico,
promising a return to active monsoon conditions.

&&

.UPDATE...
No significant changes to the forecast this morning as clear skies
are already showing the first signs of cumulus development for the
day over the higher terrain. Upper air sounding this morning shows
significant drying of the upper half of the atmosphere above a
subsidence inversion. This should limit convective growth and
impact rainfall efficiencies this afternoon and evening.

There will be an outside chance of some localized flash flooding
due to weak steering flow, mainly over Yavapai County where
moisture is prevalent at the lower elevations.

&&

.PREV DISCUSSION /304 AM MST/...A high pressure system in the mid-
levels was centered over central California this morning. Models
show the center of the high moving across Arizona and into New
Mexico between today and Monday. In response to the current
position of the high, a drier northwest flow aloft was in the
process of developing and strengthening across northern Arizona.
Along with the drier air mass sinking/warming in advance of the
high pressure center was taking place aloft, another signal that
stabilization is on the way for the area. For today, just enough
monsoon moisture will linger from around Flagstaff southeastward
across the Mogollon Rim and White Mountains region for a pretty
good chance of showers and thunderstorms. Elsewhere, the drier
air and warming aloft will produce a distinct downturn in
thunderstorms and even cumulus development.

For Sunday and Monday - High pressure centered over central
California will move across Arizona and into New Mexico. The
drying in combination with warmer temperatures aloft (the result
of sinking air associated with the high) will result in only the
slightest of chances for a shower or thunderstorm. Sunday will be
the driest day. Monday will see a slight increase in the chance
for showers and storms as the high center moves into New Mexico
and the door begins to open to increasing moisture.

From Tuesday onward - The center of high pressure in the mid-
levels will generally wobble around just to the east of Arizona
over new Mexico. Southerly flow around the western edge of the
high will transport a moist monsoon air mass across Arizona with
active monsoon weather returning to northern Arizona.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
across northern Arizona for the next 24 hrs. The exception, ISOLD to
SCT SHRA/TSRA will develop mostly along the Mogollon Rim and over
the White Mountains today, ending by about 03Z. Afternoon winds will
generally be northwesterly at 10-15 kts gusting 20 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The area begins to dry out today as northwesterly
flow develops. Enough moisture will remain to keep a threat of
convection over the southeastern portions of the district where
dewpoints remain relatively high. Sunday will see a northerly flow
bringing dry air into the area and very little convective activity.

.Monday through Wednesday...Continued dry conditions are expected
Monday with a southwesterly flow. There may be enough moisture for
isolated convection over the White Mountains. The high pressure
system shifts to our east Tuesday opening up a southerly monsoonal
flow and bringing a return of moisture and isolated to scattered
showers and thunderstorms to the southern and western portions of
the district. Moisture will continue to increase across the district
Wednesday with an increase of convective activity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 1:14 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT AUG 18 2018

AZZ012-015-016-182100-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
114 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 110 PM MST, Doppler radar was tracking thunderstorms developing
over the area between Flagstaff and Clints Well to Payson. These
storms are moving southeast at around 20 MPH.

Heavy rain and hail up to half are possible with these storms.

Locations impacted include...
Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine
Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte,
Pinegrove Campground, Lake View Campground, Chavez Mountain, Double
Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113
TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:31 PM MSTFlash Flood WarningFGZCoconino119 min
Aug 18, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 18, 2:25 PM MSTSpecial Weather StatementFGZGila50 min
Aug 18, 2:41 PM MSTSpecial Weather StatementFGZ49 min
Aug 18, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 18, 3:23 PM MSTSpecial Weather StatementFGZ37 min
Aug 18, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 18, 3:44 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 18, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 18, 4:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 18, 4:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.